Alert archive / Oklahoma / Red Flag Warnings in 2022

Red Flag Warning 11, NWS Tulsa, OK

July 19, 202210 counties in Oklahoma

NWS Tulsa, OK issued this red flag warning at Jul 19, 2022, 9:22 AM CDT for 10 counties in Oklahoma. It took effect at Jul 19, 2022, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2022, 9:22 AM CDT (14:22 UTC)
In effect from
Jul 19, 2022, 1:00 PM CDT
Expired
Jul 19, 2022, 8:00 PM CDT
In force
7 hr
Issued by
NWS Tulsa, OK

Counties Choctaw County, OK, Creek County, OK, Haskell County, OK, Latimer County, OK, McIntosh County, OK, Okfuskee County, OK, Okmulgee County, OK, Pawnee County, OK, Pittsburg County, OK, Pushmataha County, OK

The radar

The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-768 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS84 KTSA 191422
RFWTSA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tulsa OK
922 AM CDT Tue Jul 19 2022

...Critical fire weather conditions expected to develop this
afternoon...

ARZ029-OKZ049-053-059-064>066-071-073>076-200100-
/O.NEW.KTSA.FW.W.0011.220719T1800Z-220720T0100Z/
Sebastian-Pushmataha-Choctaw-Pawnee-Creek-Okfuskee-Okmulgee-
McIntosh-Pittsburg-Haskell-Latimer-Le Flore-
922 AM CDT Tue Jul 19 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR VERY DRY AND WINDY CONDITIONS FOR SOUTHEAST
OKLAHOMA AND PORTIONS OF NORTHEAST OKLAHOMA AND WEST-CENTRAL
ARKANSAS...

The National Weather Service in Tulsa has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* AFFECTED AREA...In Arkansas, Sebastian county. In Oklahoma, 
  Pushmataha, Choctaw, Pawnee, Creek, Okfuskee, Okmulgee, 
  McIntosh, Pittsburg, Haskell, Latimer, and Le Flore counties. 

* WIND...South to southwest winds gusting 15 to 25 mph, with 
  gusts 30 to 35 mph in the higher terrain of southeast Oklahoma.

* HUMIDITY...20 to 25 percent.

* TEMPERATURE...105 to 110 degrees.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that a dangerous combination of weather
conditions and dry vegetation is expected within 24 hours,
favoring rapid growth and spread of any wildfires. The primary
weather factors include stronger winds, lower humidities, and
warmer temperatures.

&&

$$

Lacy

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this red flag warning went out at Jul 19, 6:00 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 19, 6:00 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
600 AM CDT Tue Jul 19 2022

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 306 AM CDT Tue Jul 19 2022

Temperatures today are expected to be the hottest we have seen
since 2013 as the current heat wave continues to intensify. A
597dm high pressure center over eastern Arizona will continue to
exert a strong influence across much of the Southern Plains as it
expands in coverage. The latest forecast continues with the
majority of eastern Oklahoma reaching 105F or above this afternoon
with ensemble guidance giving a 10-15% chance of some locations
across Green Country experiencing 109+. Dewpoints have dried out
enough to lower Heat Index values some however local policy holds
Excessive Heat Warning with air temperatures of 105F+ so will
maintain the headlines as they are for today.

The other concern tied closely with the excessive heat and
prolonged dryness is the wildfire threat. We have already seen an
uptick in fire activity across the Oklahoma and Arkansas with
high end fuel dryness and extreme temperatures driving increased
low level instability, contributing to worsening fire behavior.
Forecast wind speeds will not meet established criteria for Red
Flag Warnings however with the volatility of the fuels and
potential for enhanced wildland fire behavior there is cause for
concern. Will issue a Fire Danger Statement for today for the
entire area however if wind fields prove to be better organized
than expected later shifts may need to upgrade.

&&

.LONG TERM...
(Tonight through Monday)
Issued at 306 AM CDT Tue Jul 19 2022

The center of the upper ridge is forecast to shift a bit further
west on Wednesday with a concurrent drop in thickness values as
the upper flow turns more northwest. This will allow some
shortwave energy to move out of the Rockies toward the area along
with a weak frontal boundary settling into northern Oklahoma by
the end of the day. Very warm overnight lows Wednesday morning
coupled with compressional heating ahead of the boundary and winds
more southwesterly at the surface will help temperatures to again
overachieve with readings at or above 105F across a good portion
of Oklahoma into River Valley in west- central Arkansas.
Confidence is high enough for the Excessive Heat Warning to be
extended into Wednesday. As with the previous wave in northwest
flow and associated boundary, guidance shows some convection
breaking out during the day and lasting into the overnight hours.
Unlike last time, however, PWAT values are much lower, currently
running close to 10% of climatology so will keep PoPs low and
place a mention mainly south of Interstate 40 and only for the
Wednesday afternoon and evening period.

Any surface boundary is expected to wash out by Thursday afternoon
with a return of southerly flow. Some guidance is suggesting
stronger surface winds which will continue to spell trouble on the
fire weather front as very hot afternoon temperatures continue.
Height and thickness rebuild with time and should spell a return
to very warm overnight lows and afternoon temperatures for many at
or above 103F through the coming weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 600 AM CDT Tue Jul 19 2022

VFR conditions will prevail at all sites this forecast period under
the influence of a strong ridge of high pressure aloft centered over
the Southern Rockies. Some guidance indicates convection developing
along the approaching "cold" front over Kansas this evening, and
northwest flow aloft will allow it to drift toward nern OK and nwrn
AR overnight. Chances of any of this getting into our area appear too
low to mention at this time, but some increase in high level
cloudiness is probable.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  108  82 106  76 /   0  10  10  10
FSM  107  83 106  78 /   0   0  20  10
MLC  109  82 107  76 /   0   0  20  20
BVO  107  75 103  72 /   0  10  10  10
FYV  102  76 102  70 /   0   0  10  10
BYV  100  76 100  71 /   0  10  10  10
MKO  106  81 105  74 /   0  10  10  10
MIO  104  76 101  71 /   0  10  10  10
F10  108  82 107  74 /   0  10  20  20
HHW  108  81 105  78 /   0   0  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning from noon today to 8 PM CDT this evening
     for OKZ049-053>076.

     Excessive Heat Warning from noon to 8 PM CDT Wednesday for
     OKZ049-053-059-060-064>067-070>076.

AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ001-002-010-011.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for ARZ019-020-029.

     Excessive Heat Warning from noon to 8 PM CDT Wednesday for
     ARZ019-020-029.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...69
Hazardous weather outlook, Jul 19, 5:31 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
531 AM CDT Tue Jul 19 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
531 AM CDT Tue Jul 19 2022

...DANGEROUSLY HOT TODAY ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

DANGEROUS HEAT.
    RISK...Significant.
    AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...This afternoon.

    AREA AT GREATEST RISK...Areas west of U.S. 75 and along the
    River Valley in west-central Arkansas.

FIRE WEATHER DANGER.
    RISK...Elevated.
    AREA...Eastern Oklahoma and Northwest Arkansas..
    ONSET...This morning.

DISCUSSION...
Extremely hot temperatures are expected today across portions of eastern
Oklahoma into the river valley in west-central Arkansas. An
excessive heat warning is in effect until 8 pm this evening.
Daytime temperatures in the warning area will climb into the 105
to 110 degree range. Combined with lingering humidity, the very
hot temperatures will create heat index values up to 111 degrees.
Across the remainder of eastern Oklahoma and northwest Arkansas,
afternoon temperatures near 103 degrees are expected along with
heat index values up to 109 degrees.

Elevated fire weather conditions will also exist today due to the
extreme temperatures combined with low afternoon humidity values
and high end fuel dryness. Any fire starts will have the
potential to grow rapidly and become more intense especially those
in heavier fuel loads.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...High Fire Weather Potential
...Dangerous Heat Potential.
THURSDAY THROUGH SUNDAY...High Fire Weather Potential...Dangerous
Heat Potential.
MONDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Isolated thunderstorms are possible Wednesday afternoon and
evening across primarily southeast Oklahoma. Gusty winds will be
possible near any of the stronger activity. Dangerously hot
conditions will continue through early next week as a dominant
ridge of high pressure remains in place over the area. Elevated
fire weather conditions are possible on any days with higher wind
speeds.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:29 AM CDTExcessive Heat WarningTSAChoctaw, Craig, Creek, Haskell, Latimer, McIntosh and 12 more40 hr
Jul 19, 2:22 PM CDTHeat AdvisoryTSAAdair, Cherokee, Delaware, Ottawa30 hr

Nearby

Red Flag Warnings in Oklahoma, 2022Red Flag Warnings in Arkansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.